New Mexico, 2002

Flash Flood in New Mexico, October 7, 2002

October 7, 2002 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 7, 1:35 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 7, 1:35 PM MST, 1 hour 55 minutes before
LBBAFDELP ALL
TTAA00 KELP DDHHMM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
126 PM MDT MON OCT 7 2002

SYNOPSIS...
ABUNDANT ATMOSPHERIC MOISTURE AND A SLOW MOVING UPPER LEVEL STORM
SYSTEM WILL COMBINE TO PRODUCE WIDE SPREAD RAIN AND THUNDERSTORMS
ACROSS THE FORECAST AREA TONIGHT.  SOME OF THE RAIN MAY BE HEAVY AT
TIMES WITH SOME FLOODING POSSIBLE ALONG DRAINAGES AND LOW LYING
AREAS.  RAIN WILL BEGIN TO TAPER OFF TOMORROW WITH CLEAR SKIES BY
WEDNESDAY.  DRY PATTERN EXPECTED TO CONTINUE TO THE WEEKEND.
TEMPERATURES WILL WARM BACK TO NEAR NORMALS BY WEEKS END.

DISCUSSION...
SATELLITE AND RADAR IMAGERY INDICATES THUNDERSTORMS CONTINUING TO
FORM OVER THE BOOTHEEL SOUTHWEST NEW MEXICO.   THIS AREA REMAINS
UNDER A DIFFLUENT REGION NORTHWEST OF A SLOW MOVING UPPER LOW IN
NORTHERN NEW MEXICO.  CONSIDERABLE ATMOSPHERIC MOISTURE REMAINS IN
PLACE WITH PWS AROUND AN INCH AND QUARTER OR NEARLY 200 PERCENT OF
NORMALS OVER MOST OF THE AREA ALONG WITH HIGH CAPES AND NEGATIVE
LIS.  RADAR INDICATES TRAINING OCCURRING WITH STORMS MOVING ALONG A
LINE RUNNING FROM SOUTH TO NORTH THAT IS SLOWLY ADVANCING EASTWARD.
FLASH FLOOD WATCH REMAINS IN EFFECT FOR ZONES 22 AND 30.

THREAT OF HEAVY RAIN EXISTS FOR THE ALL OF THE FORECAST AREA WITH A
MOIST UNSTABLE AIR MASS IN PLACE AND FORCING FROM THE UPPER LOW.
MODELS PROG THE UPPER LOW TO SLOWLY TRACK EAST OVERNIGHT PUTTING THE
CWA UNDER AN AREA OF FAVORABLE DIFFLUENT FLOW FOR WIDESPREAD RAIN.
EMBEDDED THUNDERSTORMS PRODUCING HEAVY RAINS AND SMALL HAIL ARE
EXPECTED.  THE POTENTIAL FOR TRAINING THROUGH THE NIGHT ALSO EXISTS.
WITH ALL THESE FACTORS IN PLACE WILL ISSUE A FLASH FLOOD WATCH TO
INCLUDE ALL ZONES OF THE FORECAST AREA INCLUDING SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS FOR TONIGHT.

HEAVY RAIN THREAT TAPERS OFF TOMORROW MORNING AS THE CENTER OF THE
LOW MOVES EAST OF AREA.  WRAP AROUND MOISTURE WILL CONTINUE A CHANCE
OF LIGHT RAIN OVER CWA WITH CLEARING SKIES LATE TUESDAY EVENING.
SKIES SHOULD BE MOSTLY CLEAR BY WEDNESDAY.  DRY CONDITIONS WILL
CONTINUE UNDER A STABLE NORTHWEST FLOW ALOFT TILL THE WEEKEND.  AN
UPPER LEVEL LOW WILL PASS BY TO THE NORTH DURING THE WEEKEND FOR
BREEZY CONDITIONS.

EL PASO               WU  56/ 74/ 55/ 78/ 52  73000
LAS CRUCES            WU  53/ 72/ 49/ 76/ 45  73000
ALAMOGORDO            WU  53/ 72/ 51/ 76/ 48  73000
CLOUDCROFT            WB  39/ 53/ 38/ 57/ 35  73200
TRUTH OR CONSEQUENCES WU  53/ 72/ 50/ 76/ 47  73000
SILVER CITY           WU  47/ 67/ 44/ 71/ 43  72000
DEMING                WU  53/ 72/ 49/ 76/ 46  72000
LORDSBURG             WU  53/ 74/ 49/ 78/ 45  72000
SIERRA BLANCA         WU  54/ 72/ 53/ 76/ 50  74000

.ELP...FLASH FLOOD WTCH TNGT...TX ZNS 55 56
       FLASH FLOOD WTCH TNGT...NM ZNS 22-25 30-32

04

N
Hazardous weather outlook, Oct 7, 4:50 AM MST, 10 hours 40 minutes before
NMZ022>025-030>032-TXZ055-056-071415-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
550 AM MDT MON OCT 7 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.TODAY AND TONIGHT...
HAZARDOUS WEATHER IS POSSIBLE TODAY.
ABUNDANT MOISTURE IS IN PLACE OVER THE AREA. AN UPPER LEVEL STORM
SYSTEM IS APPROACHING FROM THE WEST WHICH WILL TRIGGER AREA WIDE
SHOWERS AND EMBEDDED THUNDERSTORMS THROUGHOUT THE DAY AND NIGHT.
MOST STORMS WILL NOT REACH SEVERE LIMITS BUT A FEW STORMS MAY BECOME
SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. HEAVY RAINFALL AND A
THREAT OF LOCAL FLOODING IS ALSO POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER SERVICES MAY BE REQUESTED THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...
AN UPPER LEVEL STORM SYSTEM WILL TRACK OVER THE AREA TUESDAY AND
AREA SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH TUESDAY NIGHT.  THE STORM SYSTEM MOVES EAST OF THE AREA AND
THE REST OF THE WEEK LOOKS TO BE DRY. ANOTHER UPPER LEVEL STORM
SYSTEM IS SLATED TO AFFECT THE AREA NEXT WEEKEND.

BIRD

The radar

The El Paso radar (KEPZ), 185 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
October 7, 3:30 PM MST to 5:00 PM MST
Where
Grant County, Redrock
Reported by
TRAINED SPOTTER
Coordinates
32.739, -108.382 (the zone’s center; the record gives no point)

Flooding from 1.65 inches of rain in 45 minutes was reported near Red Rock and in Red Rock Canyon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5323026.